Heart & Cardiology/PACs/PVCs and pleurisy
QUESTION: Hi Dr. Ahmed
and thank you for reading my question -
I have had 2 ablations to treat AFIB(I am in my mid 50s) following the second ablation I am now in constant PAC's/PVC's - so much so that my BP monitors can no longer take an accurate reading, and while clinically "benign"(boy they sure don't feel that way),they have dramatically changed my life and not for the better. Short of a third ablation is there an alternative route to consider?
A second question - how is pleurisy diagnosed? From what I have cobbled together from web sources(I know it is not the best way to figure out what is happening(pain in one spot, a dry cough), but wanted an idea of what it could be). The pain is extremely localized (inside top rib on the left side) and overt when taking a deep breath. It is more apparent when I am laying down and have started laying at about a 90 degree angle in order to minimize the discomfort- I also find if I press against it while taking a deep breath, it helps abit. It has been this way for 5-6 days now. A few general questions - does pleurisy resolve on its own? are there any home treatments that might help?
thank you so much for your help
ANSWER: Hi, here are some links to articles regarding pvc's (http://blog.myheart.net/2014/07/30/pvc-heart-beats-are-they-dangerous/
) and af (http://blog.myheart.net/2014/06/29/afib-with-rvr-when-the-heart-races-out-of-con
) that you may like to read.
Unfortunately, the current procedures for AF ablation, although constantly improving, do not have a perfect success rate. Repeat procedures may be required, and as in your case there can be persistence of arrhythmia despite this. It's always difficult and at this point I would recommend that if you are considering third procedure ensure that you go to a very experienced high volume center for an opinion. There is also the option of medical therapy which I'm sure you have tried previously but may be more effective post ablation.
Pleuritic chest pain is caused by inflammation of the lining of the lung and pain that is exacerbated by deep breathing is typical of pleuritic pain. The differential for that kind of pain is huge and can range from trauma, to virus to bacterial pneumonia to other. The initial test of choice would be a chest x-ray and further tests would then follow based on your history and physical exam. If its a simple viral cause the symptoms may disappear within days. I would certainly get it checked out if I were you simply to rule out potentially serious causes. I'm not aware of simple home treatments other than simple painkillers such as ibuprofen. Of course the best way is to treat the underlying cause.
Hope that was helpful,
---------- FOLLOW-UP ----------
QUESTION: Hi again Dr. Ahmed,
Thanks again and yes the info on both was very helpful as were your articles which were very informative. Both ablations were performed at high volume centers, the second with one of the preeminent EPs in the world. Do beta blockers help control the PVC's/PACs and heart rate? During exercise I stop within 5 - 10 minutes max and well before I get an effective workout because HR/BP go way out of range for my age (HR- up around 195; BP 200/115) and the PAC/PVCs are relentless.
Regarding the pleurisy, thank you for the info. It has been about 10 days or so since the pain began, but I have a really high copay so unfortunately I must wait abit longer hoping that it resolves on its own. A general question - Is Tylenol or Advil ok to take while on Xarelto?
It sounds like your ablations were partially successful in that they controlled the AF, however there is continuation of frequent PVC's/PAC's. Beta blockers are commonly used agents for rate control and may be effective in controlling the heart rate during exercise. They may be worth a try. Another option, if the PAC's/PVC's are affecting your quality of life, is a trial of anti-arrhythmic medications. I would see an EP if i were you for the selection of these agents to ensure you are a suitable candidate.
I hope your pleurisy resolves, but if not do get it checked out. Its not worth taking a chance with your health and important to rule out critical things. It's an unfortunate part of the US healthcare system that copay often deters people from getting the help they need.
Regarding the Xarelto, if not read anything about tylenol. In the cae of advil the combination of xarelto and NSAID's such as advil may increase the risk of bleeding so long term use of the two together is not likely the best idea.
Hope that was helpful,